Imperial College London

Professor Richard Thomas FRS

Faculty of Natural SciencesDepartment of Mathematics

Professor of Pure Mathematics
 
 
 
//

Contact

 

richard.thomas Website

 
 
//

Location

 

659Huxley BuildingSouth Kensington Campus

//

Summary

 

Publications

Publication Type
Year
to

56 results found

Kool M, Thomas RP, 2018, Stable pairs with descendents on local surfaces I: the vertical component, Pure and Applied Mathematics Quarterly, Vol: 13, ISSN: 1558-8599

We study the full stable pair theory --- with descendents --- of theCalabi-Yau 3-fold $X=K_S$, where $S$ is a surface with a smooth canonicaldivisor $C$. By both $\mathbb C^*$-localisation and cosection localisation we reduce tostable pairs supported on thickenings of $C$ indexed by partitions. We showthat only strict partitions contribute, and give a complete calculation forlength-1 partitions. The result is a surprisingly simple closed product formulafor these "vertical" thickenings. This gives all contributions for the curve classes $[C]$ and $2[C]$ (andthose which are not an integer multiple of the canonical class). Here theresult verifies, via the descendent-MNOP correspondence, a conjecture ofMaulik-Pandharipande, as well as various results about the Gromov-Witten theoryof $S$ and spin Hurwitz numbers.

Journal article

Tanaka Y, Thomas RP, Vafa-Witten invariants for projective surfaces I: stable case, Journal of Algebraic Geometry, Pages: 562-562, ISSN: 1534-7486

On a polarised surface, solutions of the Vafa-Witten equations correspond to certain polystable Higgs pairs. When stability and semistability coincide, the moduli space admits a symmetric obstruction theory and a ℂ∗ action with compact fixed locus. Applying virtual localisation we define invariants constant under deformations.When the vanishing theorem of Vafa-Witten holds, the result is the (signed) Euler characteristic of the moduli space of instantons. In general there are other, rational, contributions. Calculations of these on surfaces with positive canonical bundle recover the first terms of modular forms predicted by Vafa and Witten.

Journal article

Tanaka Y, Thomas RP, 2018, Vafa-Witten invariants for projective surfaces II: semistable case, Pure and Applied Mathematics Quarterly, Vol: 13, Pages: 517-562, ISSN: 1558-8599

We propose a definition of Vafa–Witten invariants counting semistable Higgs pairs on a polarised surface. We use virtual localisation applied to Mochizuki/Joyce–Song pairs.For KS≤0we expect our definition coincides with an alternative definition using weighted Euler characteristics. We prove this for degKS<0 here, and it is proved for Sa K3 surface in “Sheaf counting on local K3 surfaces” [D. Maulik and R. P. Thomas, arXiv:1806.02657].For K3 surfaces we calculate the invariants in terms of modular forms which generalise and prove conjectures of Vafa and Witten.

Journal article

Segal E, Thomas RP, 2018, Quintic threefolds and Fano elevenfolds, Journal für die reine und angewandte Mathematik, Vol: 2018, Pages: 245-259, ISSN: 1435-5345

The derived category of coherent sheaves on a general quintic threefold is acentral object in mirror symmetry. We show that it can be embedded into thederived category of a certain Fano elevenfold. Our proof also generates related examples in different dimensions.

Journal article

Thomas RP, 2018, Notes on homological projective duality, American-Mathematical-Society Summer Research Institute on Algebraic Geometry, Publisher: American Mathematical Society, Pages: 585-609, ISSN: 2324-707X

Conference paper

Jiang Y, Thomas RP, 2016, VIRTUAL SIGNED EULER CHARACTERISTICS, JOURNAL OF ALGEBRAIC GEOMETRY, Vol: 26, Pages: 379-397, ISSN: 1056-3911

Roughly speaking, to any space $ M$ with perfect obstruction theory we associate a space $ N$ with symmetric perfect obstruction theory. It is a cone over $ M$ given by the dual of the obstruction sheaf of $ M$ and contains $ M$ as its zero section. It is locally the critical locus of a function.More precisely, in the language of derived algebraic geometry, to any quasi-smooth space $ M$ we associate its $ (\!-\!1)$-shifted cotangent bundle $ N$.By localising from $ N$ to its $ \mathbb{C}^*$-fixed locus $ M$ this gives five notions of a virtual signed Euler characteristic of $ M$:The Ciocan-Fontanine-Kapranov/Fantechi-Göttsche signed virtual Euler characteristic of $ M$ defined using its own obstruction theory,Graber-Pandharipande's virtual Atiyah-Bott localisation of the virtual cycle of $ N$ to $ M$,Behrend's Kai-weighted Euler characteristic localisation of the virtual cycle of $ N$ to $ M$,Kiem-Li's cosection localisation of the virtual cycle of $ N$ to $ M$,$ (-1)^{\textrm {vd}}$ times by the topological Euler characteristic of $ M$.Our main result is that (1)=(2) and (3)=(4)=(5). The first two are deformation invariant while the last three are not.

Journal article

Pandharipande R, Thomas RP, 2016, Notes on the proof of the KKV conjecture, Surveys in Differential Geometry, Vol: 21, Pages: 289-311, ISSN: 2164-4713

The Katz-Klemm-Vafa conjecture expresses the GromovWittentheory of K3 surfaces (and K3-fibred 3-folds in fibre classes)in terms of modular forms. Its recent proof gives the first non-toricgeometry in dimension greater than 1 where Gromov-Witten theory isexactly solved in all genera.We survey the various steps in the proof. The MNOP correspondenceand a new Pairs/Noether-Lefschetz correspondence for K3-fibred3-folds transform the Gromov-Witten problem into a calculation of thefull stable pairs theory of a local K3-fibred 3-fold. The stable pairs calculation is then carried out via degeneration, localisation, vanishing results, and new multiple cover formulae.

Journal article

Pandharipande R, Thomas RP, 2016, The Katz-Klemm-Vafa conjecture for K3 surfaces, Forum of Mathematics, Pi, Vol: 4, ISSN: 2050-5086

We prove the KKV conjecture expressing Gromov–Witten invariants of K3 surfaces in terms of modular forms. Our results apply in every genus and for every curve class. The proof uses the Gromov–Witten/Pairs correspondence for K3-fibered hypersurfaces of dimension 3 to reducethe KKV conjecture to statements about stable pairs on (thickenings of) K3 surfaces. Using degeneration arguments and new multiple cover results for stable pairs, we reduce the KKV conjecture further to the known primitive cases. Our results yield a new proof of the full Yau–Zaslow formula, establish new Gromov–Witten multiple cover formulas, and express the fiberwise Gromov–Witten partition functions of K3-fibered 3-folds in terms of explicit modular forms.

Journal article

Calabrese JR, Thomas RP, 2015, Derived equivalent Calabi–Yau threefolds from cubic fourfolds, Mathematische Annalen, Vol: 365, Pages: 155-172, ISSN: 0025-5831

We describe pretty examples of derived equivalences and autoequivalencesof Calabi-Yau threefolds arising from pencils of cubic fourfolds. The cubic fourfoldsare chosen to be special, so they each have an associated K3 surface. Thus a pencilgives rise to two different Calabi-Yau threefolds: the associated pencil of K3 surfaces,and the baselocus of the original pencil—the intersection of two cubic fourfolds. Theyboth have crepant resolutions which are derived equivalent.

Journal article

Gholampour A, Sheshmani A, Thomas R, 2014, Counting curves on surfaces in Calabi-Yau 3-folds, MATHEMATISCHE ANNALEN, Vol: 360, Pages: 67-78, ISSN: 0025-5831

Journal article

Addington N, Thomas R, 2014, HODGE THEORY AND DERIVED CATEGORIES OF CUBIC FOURFOLDS, DUKE MATHEMATICAL JOURNAL, Vol: 163, Pages: 1885-1927, ISSN: 0012-7094

Journal article

, 2014,

Journal article

Kool M, Thomas R, 2011, Reduced classes and curve counting on surfaces I: theory, Algebraic Geometry, Vol: 1, Pages: 334-383

Journal article

Kool M, Thomas R, 2011, Reduced classes and curve counting on surfaces II: calculations, Algebraic Geometry, Vol: 1, Pages: 384-399

Journal article

Pandharipande R, Thomas RP, 2014, 13/2 ways of counting curves, Moduli Spaces, Publisher: Cambridge University Press, Pages: 282-333, ISBN: 9781107279544

In the past 20 years, compactifications of the families of curves inalgebraic varieties X have been studied via stable maps, Hilbert schemes,stable pairs, unramified maps, and stable quotients. Each path leads to adifferent enumeration of curves. A common thread is the use of a 2-termdeformation/obstruction theory to define a virtual fundamental class. Therichest geometry occurs when X is a nonsingular projective variety of dimension3. We survey here the 13/2 principal ways to count curves with special attentionto the 3-fold case. The different theories are linked by a web of conjecturalrelationships which we highlight. Our goal is to provide a guide for graduatestudents looking for an elementary route into the subject.

Book chapter

Huybrechts D, Thomas RP, 2014, Deformation-obstruction theory for complexes via Atiyah and Kodaira-Spencer classes (vol 346, pg 545, 2010), MATHEMATISCHE ANNALEN, Vol: 358, Pages: 561-563, ISSN: 0025-5831

Journal article

Pandharipande R, Thomas RP, 2014, ALMOST CLOSED 1-FORMS, GLASGOW MATHEMATICAL JOURNAL, Vol: 56, Pages: 169-182, ISSN: 0017-0895

Journal article

, 2013,

Journal article

Ross J, Thomas R, 2011, WEIGHTED BERGMAN KERNELS ON ORBIFOLDS, JOURNAL OF DIFFERENTIAL GEOMETRY, Vol: 88, Pages: 87-107, ISSN: 0022-040X

Journal article

Ross J, Thomas R, 2011, WEIGHTED PROJECTIVE EMBEDDINGS, STABILITY OF ORBIFOLDS, AND CONSTANT SCALAR CURVATURE KAHLER METRICS, JOURNAL OF DIFFERENTIAL GEOMETRY, Vol: 88, Pages: 109-159, ISSN: 0022-040X

Journal article

Kool M, Shende V, Thomas RP, 2011, A short proof of the Gottsche conjecture, GEOMETRY & TOPOLOGY, Vol: 15, Pages: 397-406, ISSN: 1364-0380

Journal article

Stoppa J, Thomas RP, 2011, HILBERT SCHEMES AND STABLE PAIRS: GIT AND DERIVED CATEGORY WALL CROSSINGS, BULLETIN DE LA SOCIETE MATHEMATIQUE DE FRANCE, Vol: 139, Pages: 297-339, ISSN: 0037-9484

Journal article

Huybrechts D, Thomas RP, 2010, Deformation-obstruction theory for complexes via Atiyah and Kodaira-Spencer classes, MATHEMATISCHE ANNALEN, Vol: 346, Pages: 545-569, ISSN: 0025-5831

Journal article

Pandharipande R, Thomas RP, 2010, STABLE PAIRS AND BPS INVARIANTS, JOURNAL OF THE AMERICAN MATHEMATICAL SOCIETY, Vol: 23, Pages: 267-297, ISSN: 0894-0347

Journal article

Maulik D, Pandharipande R, Thomas RP, 2010, Curves on K3 surfaces and modular forms, JOURNAL OF TOPOLOGY, Vol: 3, Pages: 937-996, ISSN: 1753-8416

Journal article

Thomas RP, 2010, An Exercise in Mirror Symmetry, International Congress of Mathematicians (ICM 2010), Publisher: HINDUSTAN BOOK AGENCY-INDIA, Pages: 624-651

Conference paper

Pandharipande R, Thomas RP, 2009, Curve counting via stable pairs in the derived category, INVENTIONES MATHEMATICAE, Vol: 178, Pages: 407-447, ISSN: 0020-9910

Journal article

Rollenske S, Thomas R, 2009, Smoothing nodal Calabi-Yau n-folds, JOURNAL OF TOPOLOGY, Vol: 2, Pages: 405-421, ISSN: 1753-8416

Journal article

Pandharipande R, Thomas RP, 2009, The 3-fold vertex via stable pairs, GEOMETRY & TOPOLOGY, Vol: 13, Pages: 1835-1876, ISSN: 1465-3060

Journal article

Ross J, Thomas R, 2007, A study of the Hilbert-Mumford criterion for the stability of projective varieties, JOURNAL OF ALGEBRAIC GEOMETRY, Vol: 16, Pages: 201-255, ISSN: 1056-3911

Journal article

This data is extracted from the Web of Science and reproduced under a licence from Thomson Reuters. You may not copy or re-distribute this data in whole or in part without the written consent of the Science business of Thomson Reuters.

Request URL: http://wlsprd.imperial.ac.uk:80/respub/WEB-INF/jsp/search-html.jsp Request URI: /respub/WEB-INF/jsp/search-html.jsp Query String: respub-action=search.html&id=00310480&limit=30&person=true